Medications: Benefits Versus Side Effects - HealthProAdvice - Health and Wellness
Updated date:

Medications: Benefits Versus Side Effects

As a Home-Care Registered Nurse, I spend my days teaching my patients about health, diet, disease processes.

medications-benefits-versus-side-effects

Scared to Take Medication

In the past two decades that I've been a home health nurse, I've come across countless patients who have either just been discharged from the hospital or sent home from the doctor's office with a new prescription that they are reluctant to take because of the side effects that they may cause.

When we delve even further to discuss the side effects that are most bothersome to the patient, I find that it almost always comes down to one obvious statement. The statement that I ultimately end up saying to patients is, "You have to weigh the side effects of the medication versus the benefits."

I like to review each of the side effects, and if the medication insert is available, I will review the studies that the drug companies have performed citing the percentage of people who actually developed the side effect that the patient is worried about.

If the patient decides that he or she feels confident about taking the medication, sometimes I will see them in a few weeks and they report experiencing some side effects of the medications that are almost always the common side effects that were listed on the website or in the insert that the drug manufacturer has provided.

When this happens, I go back to my statement regarding the side effects versus the benefits and we review whether or not the side effects are worth taking the medication. If they are not, I will call the doctor and we will get the medication changed or come up with some sort of alternative.

medications-benefits-versus-side-effects

Are the Side Effects Worth It?

This is an important question that you MUST ask yourself. Is it worth taking a certain medication that causes side effects such as nausea, dizziness or lightheadedness?

Let's look into these particular side effects in more depth. Is the dizziness bad enough to cause you to possibly fall? Do you feel unsteady on your feet more than 50 percent of the time since taking this medication? If the answer to these questions is yes, you may want to reconsider having a talk with your doctor regarding your side effects and how much they affect you. Also, in regards to nausea, are you losing a lot of weight because your appetite has decreased because of the nausea? If you are elderly and already weigh in on the smaller percentile for your height, you may need to have the conversation with your doctor as well regarding experiencing this pretty serious side effect.

However, on the flip side, you may be a person who is fairly fit and some nausea or dizziness may not affect you as much. Just taking a few saltine crackers or drinking some water may help diminish these side effects in a way that you can deal with them and take your prescribed medication.

Your Doctor Has the Answer!

Many people get discouraged when they are put on a new medication and experience side effects that are new to them and therefore will stop taking the medication altogether. This is the wrong approach. In fact, there are many options that the doctor may recommend to help you. Some of these options are:

  1. Changing your dosage of the medication.
  2. Giving you an over the counter medication to deal with the side effects.
  3. Changing your medication to one with fewer side effects.
  4. Coming up with an alternate plan to deal with your issues, such as a change in diet or lifestyle.

If you feel as though your doctor is not open to having this discussion, you may want to get a second opinion. Keep in mind that when it comes to certain new medications, some doctors can be blindsided by incentives given by some drug companies to push their medication and do not have the patient's best interest at heart.

medications-benefits-versus-side-effects

You Need to Do What's Best for You

In the end, you need to do what is best for you. Don't ever stop taking any medications without consulting your doctor first. Some medications such as antidepressants and steroids can have severe implications if you stop them abruptly. However, this not to say that you should avoid having a conversation with your doctor regarding the side effects that may be impairing your ability to live a normal life.

This content is for informational purposes only and does not substitute for formal and individualized diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed medical professional. Do not stop or alter your current course of treatment. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.

Comments

Maria Bella (author) from United States on March 28, 2019:

Thanks so much for the kind words. I love empowering readers and patients to be their own best advocate when it comes to their health care. I'm glad you found my article helpful :)

RTalloni on March 28, 2019:

This is good info to keep in mind. It seems to be a more complicated problem for hospital patients, but so important to be assertive about if we face an issue with a medication. Thanks for a useful guide to help people think things through and be prepared for the possibilities.

Related Articles